Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 166, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 5, 2019, 12:57 AM CDT for 4 counties in North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2019, 12:57 AM CDT (05:57 UTC)
- Expired
- Aug 5, 2019, 1:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties McHenry County, ND, McLean County, ND, Sheridan County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 55 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 11:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1983 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted.
876
WUUS53 KBIS 050557 RRA
SVRBIS
NDC049-055-083-101-050645-
/O.NEW.KBIS.SV.W.0166.190805T0557Z-190805T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1257 AM CDT Mon Aug 5 2019
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Ward County in north central North Dakota...
Northwestern Sheridan County in south central North Dakota...
Northeastern McLean County in south central North Dakota...
Southwestern McHenry County in north central North Dakota...
* Until 145 AM CDT.
* At 1257 AM CDT, a severe thunderstorm was located 9 miles south of
Velva, or 28 miles southeast of Minot, moving southeast at 40 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will be near...
Butte around 115 AM CDT.
Other locations impacted by this severe thunderstorm include Balfour,
Krueger Lake, Bergen, Strawberry Lake, Voltaire, Ruso and Kief.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4794 10122 4818 10100 4785 10022 4758 10060
TIME...MOT...LOC 0557Z 301DEG 33KT 4793 10086
HAIL...1.25IN
WIND...70MPH
$$
EDWARDS3 follow-up statements
695
WWUS53 KBIS 050614
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
114 AM CDT Mon Aug 5 2019
NDC101-050624-
/O.CAN.KBIS.SV.W.0166.000000T0000Z-190805T0645Z/
Ward ND-
114 AM CDT Mon Aug 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central and north central North Dakota.
LAT...LON 4781 10100 4809 10079 4785 10022 4758 10060
TIME...MOT...LOC 0614Z 301DEG 33KT 4785 10066
$$
NDC049-055-083-050645-
/O.CON.KBIS.SV.W.0166.000000T0000Z-190805T0645Z/
Sheridan ND-McLean ND-McHenry ND-
114 AM CDT Mon Aug 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHWESTERN SHERIDAN...NORTHEASTERN MCLEAN AND SOUTH CENTRAL
MCHENRY COUNTIES...
At 114 AM CDT, a severe thunderstorm was located over Butte, or 26
miles north of Mcclusky, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Sheridan, northeastern McLean and south central McHenry
Counties, including the following locations... Balfour, Krueger Lake,
Bergen, Strawberry Lake, Voltaire, Ruso and Kief.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4781 10100 4809 10079 4785 10022 4758 10060
TIME...MOT...LOC 0614Z 301DEG 33KT 4785 10066
HAIL...1.25IN
WIND...60MPH
$$
EDWARDS724
WWUS53 KBIS 050631
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
131 AM CDT Mon Aug 5 2019
NDC049-055-083-050645-
/O.CON.KBIS.SV.W.0166.000000T0000Z-190805T0645Z/
Sheridan ND-McLean ND-McHenry ND-
131 AM CDT Mon Aug 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHWESTERN SHERIDAN...NORTHEASTERN MCLEAN AND SOUTH CENTRAL
MCHENRY COUNTIES...
At 131 AM CDT, a severe thunderstorm was located 10 miles southeast
of Butte, or 19 miles north of Mcclusky, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Drake, Butte, Balfour, Kief, Krueger Lake and Strawberry Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4776 10091 4799 10055 4785 10022 4758 10060
TIME...MOT...LOC 0631Z 301DEG 33KT 4777 10046
HAIL...1.25IN
WIND...60MPH
$$
EDWARDS093
WWUS53 KBIS 050637
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
137 AM CDT Mon Aug 5 2019
NDC049-050647-
/O.CAN.KBIS.SV.W.0166.000000T0000Z-190805T0645Z/
McHenry ND-
137 AM CDT Mon Aug 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MCHENRY COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central and north central North Dakota.
LAT...LON 4758 10060 4770 10081 4785 10062 4785 10023
TIME...MOT...LOC 0637Z 301DEG 33KT 4774 10038
$$
NDC055-083-050645-
/O.CON.KBIS.SV.W.0166.000000T0000Z-190805T0645Z/
Sheridan ND-McLean ND-
137 AM CDT Mon Aug 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHWESTERN SHERIDAN AND NORTHEASTERN MCLEAN COUNTIES...
At 137 AM CDT, a severe thunderstorm was located 11 miles southwest
of Anamoose, or 17 miles north of Mcclusky, moving southeast at 40
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kief and Krueger Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4758 10060 4770 10081 4785 10062 4785 10023
TIME...MOT...LOC 0637Z 301DEG 33KT 4774 10038
HAIL...1.25IN
WIND...60MPH
$$
EDWARDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:48 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 4, 11:48 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1148 PM CDT Sun Aug 4 2019 .UPDATE... Issued at 1141 PM CDT Sun Aug 4 2019 Issued the Severe Thunderstorm Watch with this update. Severe storms have developed across northern North Dakota late this evening in association with a vort max swinging out of Canada. Strong effective shear around 55 knots and elevated CAPE in excess of 1500 J/KG are fueling storms. We've received reports of hail up to 1.25 inches in diameter and winds up to 70 mph with a few of these storms. These storms should continue to track southeast overnight. There is uncertainty as to how long they will sustain their impressive strength, but as they move further south and east the environment does improve slightly, so they may maintain their strength all the way to the ND/SD border. UPDATE Issued at 1013 PM CDT Sun Aug 4 2019 Convection has been slow to develop across the region with the negative effects of a capping inversion and weak overall ascent. That may change in the near future as a shortwave over southwestern Saskatchewan slides over Montana. Regional radar shows thunderstorms currently in our northwest to north-central in an increased region of DCVA. Additionally, thunderstorms continue to form off a stationary boundary over eastern Montana and western North Dakota. As the overall setup transitions from one that was diurnally aided earlier in the evening to one with more synoptic forcing due to the aforementioned shortwave support...this may favor the northern portions of the state over the southern for increased convective and possibly severe activity. The steep midlevel lapse rate plume extends towards the International Border which has contributed to 500-1000 J/kg of MUCAPE. Given strong midlevel flow with around 50 kts of effective bulk shear elevated storms with a severe hail/wind threat will be possible, though still very uncertain, overnight. UPDATE Issued at 601 PM CDT Sun Aug 4 2019 Early this evening, a weak surface front was placed from eastern Montana through McKenzie county and eastward into central North Dakota, becoming more diffuse further east. A thunderstorm has formed along this boundary in eastern Montana and is tracking towards Golden Valley and Slope county. With ample effective deep layer shear and steep midlevel lapse, this convection should be moving through an environment that allows some sustainability with a possibility for a severe threat even with less than ideal boundary layer moisture. Further east...the atmosphere is characterized by greater boundary layer moisture with surface dewpoints in the 60s in central ND to the low 70s in the James River Valley. However, the convectively processed airmass from earlier thunderstorms left moderate inhibition as observed by the 21Z KBIS observed sounding. Given those two factors, significant uncertainty exists in convective initiation further east especially given the diffuse surface pattern. Visible satellite imagery shows no indications of cumulus development as of 2330Z and thunderstorm activity may be delayed until the arrival of thunderstorms initiated further west. One potential for initiation earlier in the evening in the south- central through south-east may be from the presence of several outflow boundaries currently detected on KBIS/KABR radars. While conditional, a risk for supercells and severe weather would arise in this area given the CAPE/shear parameter space. && .SHORT TERM...(This evening through Monday) Issued at 315 PM CDT Sun Aug 4 2019 After the morning and early afternoon convection across west central and southwest North Dakota modified the airmass, questions arise about the stability and suitability for severe convection there. Will release a 21Z sounding to see the nature of the airmass. Otherwise will generally follow the latest CAM trends and look for convective initiation from east central Montana through west central North Dakota along some leftover outflow boundaries and a relative moist plume with surface dewpoints in the lower to middle 60s. Sunshine has allowed temperatures to warm into the upper 80s southwest but dewpoints have fallen there into the lower 50s. So current thinking is thunderstorms move southeast increasing in intensity as they move into south central and southeast North Dakota this evening and overnight. Monday will see surface high pressure move over the region with generally dry air. Highs will be in the upper 70s to lower 80s. .LONG TERM...(Monday night through Sunday) Issued at 315 PM CDT Sun Aug 4 2019 The extended period will generally see a northwest flow regime through the week with several weak shortwaves producing some slight chances for thunderstorms. The best chance will be toward the weekend when an upper low will move inland and bring backing flow aloft, to teh southwest, better moisture return. Highs will generally be into the 70s and lower 80s this week. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 601 PM CDT Sun Aug 4 2019 Thunderstorms are expected to develop across portions of western/central North Dakota this evening. High uncertainty in timing/location however as thunderstorm development has been delayed so mention was left to VCTS for now. Otherwise VFR conditions expected at all TAFs. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AJ SHORT TERM...WAA LONG TERM...WAA AVIATION...AE
Hazardous weather outlook, Aug 4, 11:38 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1138 PM CDT Sun Aug 4 2019 NDZ001>005-031>035-040>046-050-060445- Divide-Burke-Renville-Bottineau-Rolette-Golden Valley-Billings- Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-McIntosh- 1138 PM CDT Sun Aug 4 2019 /1038 PM MDT Sun Aug 4 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected across western and central North Dakota tonight. A few may be severe with large hail up to the size of half dollars and 60 mph winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ009>013-017>023-025-036-037-047-048-051-060445- Williams-Mountrail-Ward-McHenry-Pierce-McKenzie-Dunn-Mercer- Oliver-McLean-Sheridan-Wells-Foster-Kidder-Stutsman-Logan- La Moure-Dickey- 1138 PM CDT Sun Aug 4 2019 /1038 PM MDT Sun Aug 4 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe storms are likely tonight with large hail up to golf ball size and 70 mph winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter reports are appreciated!
In the hours before
Special weather statement, Aug 4, 9:09 PM CDT, 3 hours 48 minutes before
Special Weather Statement National Weather Service Bismarck ND 809 PM MDT Sun Aug 4 2019 NDZ031-032-050300- Golden Valley ND-Billings ND- 809 PM MDT Sun Aug 4 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GOLDEN VALLEY AND SOUTHWESTERN BILLINGS COUNTIES UNTIL 900 PM MDT... At 809 PM MDT, a strong thunderstorm was located 11 miles southeast of Sentinel Butte, or 16 miles southeast of Beach, moving east at 35 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Fryburg. LAT...LON 4684 10383 4694 10323 4668 10324 4668 10383 TIME...MOT...LOC 0209Z 260DEG 28KT 4676 10373 EDWARDS
Special weather statement, Aug 4, 10:41 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1041 PM CDT Sun Aug 4 2019
NDZ011-012-050430-
McHenry ND-Ward ND-
1041 PM CDT Sun Aug 4 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WARD AND
NORTHERN MCHENRY COUNTIES UNTIL 1130 PM CDT...
At 1041 PM CDT, strong thunderstorms were located along a line
extending from 9 miles north of Granville to Des Lacs. Movement was
southeast at 35 mph.
Penny size hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Minot, Minot Air Force Base, Velva, Burlington, Surrey, Sawyer,
Granville, Des Lacs, Foxholm, Deering, Denbigh, Norwich, Logan,
Wolseth and Simcoe.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4819 10026 4793 10140 4832 10167 4843 10150
4849 10074
TIME...MOT...LOC 0341Z 309DEG 32KT 4840 10081 4825 10159
EDWARDSSpecial weather statement, Aug 5, 12:03 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1203 AM CDT Mon Aug 5 2019
NDZ011-050545-
Ward ND-
1203 AM CDT Mon Aug 5 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARD COUNTY UNTIL
1245 AM CDT...
At 1203 AM CDT, a strong thunderstorm was located 5 miles southeast
of Des Lacs, or 9 miles west of Minot, moving southeast at 35 mph.
Nickel size hail and wind gusts to 55 mph will be possible with this
storm.
Locations impacted include...
Minot, Burlington, Surrey and Logan.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central North Dakota.
LAT...LON 4823 10101 4821 10101 4793 10121 4813 10165
4835 10145
TIME...MOT...LOC 0503Z 293DEG 29KT 4820 10150
EDWARDSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 9:09 PM CDT | Special Weather Statement | BIS | Billings | 51 min |
| Aug 4, 10:41 PM CDT | Special Weather Statement | BIS | McHenry, Ward | 49 min |
| Aug 4, 10:48 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 57 min |
| Aug 4, 11:00 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 60 min |
| Aug 4, 11:17 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 43 min |
| Aug 4, 11:25 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 50 min |
| Aug 4, 11:34 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 41 min |
| Aug 4, 11:38 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 52 min |
| Aug 5, 12:03 AM CDT | Special Weather Statement | BIS | Ward | 42 min |
| Aug 5, 12:08 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Williams | 67 min |
| Aug 5, 12:22 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce, Sheridan, Wells | 53 min |
| Aug 5, 12:35 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 55 min |
| Aug 5, 12:57 AM CDT | Severe Thunderstorm Warning | BIS | Wells | 48 min |
| Aug 5, 1:25 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Sheridan | 50 min |
| Aug 5, 1:42 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan, Wells | 52 min |
| Aug 5, 2:07 AM CDT | Severe Thunderstorm Warning | BIS | McLean | 38 min |
| Aug 5, 3:02 AM CDT | Special Weather Statement | BIS | Kidder | 43 min |
| Aug 5, 4:07 AM CDT | Special Weather Statement | BIS | LaMoure, Stutsman | 53 min |
| Aug 5, 4:30 AM CDT | Special Weather Statement | BIS | Dickey | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.